It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Thyroid Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-27-2005, 02:04 PM   #1
CCW CCW is offline
Newbie
(female)
 
Join Date: Jan 2005
Posts: 3
CCW HB User
Can HypoT and/or Synthroid Increase Blood Pressure?

My Mom recently underwent RAI treatment for hyperthyroid due to Graves. She has since gone very Hypo and started 125mg of Synthroid 6 days ago. Yesterday and today she has had very elevated blood pressure and beginning the Synthroid is the only thing she has done differently. She is not overly impressed with her Endo at this point and feeling frustrated. He did tell her that high BP is not a side effect of Synthroid. Has anyone had a similar experience with blood pressure issues and thyroid problems? Thanks in advance for your response.

 
Old 01-27-2005, 03:57 PM   #2
Inactive
(female)
 
Join Date: Nov 2004
Posts: 243
shellshocked HB User
Re: Can HypoT and/or Synthroid Increase Blood Pressure?

My blood pressure goes up when I don't get the right level of thyroid in my body. When I have the proper levels, my bp goes down. Of course the doctors don't believe me.

 
Sponsors Lightbulb
   
Old 01-27-2005, 04:07 PM   #3
Senior Veteran
(female)
 
Join Date: Feb 2003
Location: Conroe,TX, USA
Posts: 2,924
dea4 HB User
Re: Can HypoT and/or Synthroid Increase Blood Pressure?

Being hypo can increase blood pressure, but I'm a bit concerned that the dr started her out on such a high dose, unless its done differently after RAI, generally you start low and increase slowly.
Also, keep in mind that many people have reactions to synthroid and cannot tolerate it. If she continues to have a problem I think I'd consult another dr.

 
Old 01-28-2005, 04:00 AM   #4
Inactive
(male)
 
Join Date: Jan 2005
Posts: 740
Changedusername HB User
Re: Can HypoT and/or Synthroid Increase Blood Pressure?

What your mother can be experiencing is a little thyroid storm associated with her thyroid cells dying off from the RAI. She might be intermittantly hyper until the entire thyroid finally dies....can take months sometimes from what I've heard. Does she have a rapid heart rate as well? She needs to get her levels checked again and probably a dose adjustment...112 synthroid is pretty high coming right out of RAI I think.

 
Old 01-28-2005, 04:51 AM   #5
Junior Member
 
Join Date: Jul 2002
Location: Saint Leonard, MD
Posts: 16
Cabbage HB User
Re: Can HypoT and/or Synthroid Increase Blood Pressure?

Quote:
Originally Posted by dea4
Being hypo can increase blood pressure, but I'm a bit concerned that the dr started her out on such a high dose, unless its done differently after RAI, generally you start low and increase slowly.
Also, keep in mind that many people have reactions to synthroid and cannot tolerate it. If she continues to have a problem I think I'd consult another dr.

After I underwent RAI, I was prescribed 112 micrograms of synthroid to start with and have progressed in 2+ years to 150... I don't think it's unusual at all for the first dose after RAI to be 125, especially if the person is larger than your average person.

 
Old 01-28-2005, 05:26 AM   #6
Senior Veteran
(female)
 
Join Date: Jul 2003
Location: Oak Ridge, TN, USA
Posts: 648
hrtofluv HB User
Re: Can HypoT and/or Synthroid Increase Blood Pressure?

I had been taking BP medication for HBP and palpitations for over a year when they finally realized I was severely hypoT (even though I was already on a low dose of Levoxyl - but they had only been checking my tsh levels).
Since getting my t3, t4, ft3, ft4 checked, they have slowly adjusted my meds up. As my thyroid came into check, my BP went down. Now I am BP med-free with a regular and consistent 120/70 and almost no palpitations anymore.
So - I think thyroid does play a BIG role in BP. But just coming out of RAI could be the reason - she was probably thrown into severe HypoT. Give it a couple of weeks for the medicine to help (a few days dose isn't really in the system yet). If she continues to have BP issues - consult a cardiologist - they typically understand the significance of the thyroid on your heart and BP.
Just my 2 cents - hope it helps.
hrtofluv

 
Old 01-28-2005, 06:53 AM   #7
Senior Veteran
(female)
 
Join Date: Feb 2003
Location: Conroe,TX, USA
Posts: 2,924
dea4 HB User
Re: Can HypoT and/or Synthroid Increase Blood Pressure?

Quote:
Originally Posted by Cabbage
After I underwent RAI, I was prescribed 112 micrograms of synthroid to start with and have progressed in 2+ years to 150... I don't think it's unusual at all for the first dose after RAI to be 125, especially if the person is larger than your average person.

Thanks for that input, I don't have a lot of experience with RAI but I know that when one is hypo you must start low, but thought it may be different with RAI.

 
Old 01-28-2005, 06:03 PM   #8
Inactive
(female)
 
Join Date: Dec 2003
Posts: 600
softcrush HB User
Re: Can HypoT and/or Synthroid Increase Blood Pressure?

CCW:

There could be a couple things going on. Did you say BP? Or were you referring to pulse. Pulse is different from BP. Both are VERY much related to thryoid meds.

Before your mom...gets too far with that Synthroid, I'd suggest her dose is a bit high to start with ( a slow increase is your best bet) and that she should be given some Armour too. Your poor mom...

The heart thing is usually a transitory issue for folks taking t-meds...and it will happen on whichever med the doc gives her. Every time there is an increase, this will happen. Its a an enzyme thing happening in the heart...and it can masquerade as hyper or a heart problem.

The doc should have been smart enough to outline this for her properly. Its a scarey thing for people. SHHESH!

~S

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
New to hypoT - levothyroxine making me feel much worse throid Thyroid Disorders 20 12-02-2010 05:37 PM
Constant annoying pressure, anyone ever solved it? Benit Brain & Nervous System Disorders 65 07-09-2010 11:59 PM
HypoT, pregnancy & hematoma FinnMaid Thyroid Disorders 14 06-10-2009 11:31 AM
Could I be allergic to Synthroid midniteblue Thyroid Disorders 65 07-10-2008 10:40 PM
Natural Approach-hypoT, anyone? annabee3 Thyroid Disorders 7 05-22-2008 12:43 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Armour
Cytomel
Levothroid
Levoxyl
Potassium
  Synthroid
Tapazole
Unithroid
Xanax
Zoloft




TOP THANKED CONTRIBUTORS



sammy64 (668), midwest1 (627), FinnMaid (308), Reece (224), lisa789 (196), Tree Frog (80), mkgbrook (72), cd37 (56), ladybud (45), Bran'sNana (44)

Site Wide Totals

teteri66 (1165), MSJayhawk (1000), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 08:44 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!